Linagliptan-associated delirium in an older patient.
Abstract
Presentation: A 77-year-old man with type 2 diabetes, presented to the Emergency Department with an acute onset of confusion for 24 hours. He was on Metformin but due to nausea, this was switched to Linagliptan two days prior to his presentation. All vital signs were stable including blood sugar. Clinical examination was normal. Diagnosis: Full blood count, renal, liver and C-reactive protein were all normal. CT brain revealed age-related involutional changes, while Chest X-ray and MRI brain was normal. His 4AT score was ten and together with his acute change from baseline, a diagnosis of delirium was made. Treatment: Linagliptan was discontinued and Empagliflozin was commenced with full recovery of the delirium gradually. Discussion: Linagliptan and delirium may be due to changes to the gut microbiome, disturbing the gut-brain axis increasing inflammation1. Linagliptan associated delirium has not been previously reported, although with effects of delayed gastric emptying and reduced gut motility, more studies are needed.
Fields of Study & Subjects
Intensive Care Unit Cognitive Disorders
Diabetes Treatment and Management
Pharmaceutical Practices and Patient Outcomes
Publication details
- Journal / source
- PubMed
- Volume
- 119
- Issue
- 1
- Pages
- 11–11
- Publication date
- 22 January 2026
- Language
- EN